Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Suffering from memory blackouts. Family history of Alzeimer's disease. Could I be suffering from Alzeimer's disease?

Feb 2013
User rating for this question
Answered by

Practicing since : 2002
Answered : 3176 Questions
I hope you can. I am having serious problems with memory black outs. The worst ones have been when I have been driving. The last one was this past weekend and could have resulted in multiple injuries or deaths since I was on a road usually crowded with many semi's and other vehicles. I don't recall what happened until I "came back" from wherever I "went t" I had my cruise set on 55 and when I came back I was in the grass on the side of the road going I imagine 55 I swerved back onto the road and ended up on the opposite side overcorrected and swerved again. I ended up losing control in the middle of the road where the car fishtailed all over the middle of the road before I could get control of it and my mind. I was really feeling kind of "foggy or out of it" . I have had several black outs lately but mostly not in the car and they are getting worse. I worried about alzhiemers since my g'ma had it but have been told these aren't the symptoms that I am having for some reason. The pharmacist did tell me that my psych. dr. had suddenly stopped 3 of my meds that I had been on for a long time suddenly (overnight) that should never have been stopped. He said they can cause serious side effects when stopped suddenly like that, but I don't know if this has anything to do with that or not. I am just really scared since I live alone and am having lots of problems besides this right now. I selected a query area but not sure if it is accurate
Posted Mon, 22 Apr 2013 in Alzheimer's
Answered by Dr. E Venkata Ramana 1 hour later

Thank you for your query on Healthcare Magic.

With the description of the events you faced in recent times this black outs are looking like related to the abnormalities in the higher brain functions like cognition, memory, and alertness.

This type of problems will be seen in age related diseases like dementia and Alzeimer's disease.

But without a compelete history, examination, and investigations coming to a conclusion is very difficult.

The sudden stop of the medication may lead to withdrawl symptoms, but may not cause the black outs.

Therefore I advise you to discuss with your Psychiatrist regarding the medications which you have stopped with the advise.

For the black outs, I advise you to consult a Neurophysician for the detailed history of your complaints, their analysis, and further investigations to come to a conclusion.

And in mean time I advise you to take precautions while doing some jobs like driving, swimming which require the alertness, awareness, and quick response functions of the brain.

If possible avoid these activities or take help fron others.

Hope I have answered your query, if you have any clarification please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor